Institutional members access full text with Ovid®

Share this article on:

Vertebral Artery Dissection Complicating Occipital Injection of Heparin for Treatment of Thoracic Outlet Syndrome

Melinek, Judy MD; Hart, Amy P. MD

American Journal of Forensic Medicine & Pathology: March 2012 - Volume 33 - Issue 1 - p 76–79
doi: 10.1097/PAF.0b013e3182186b9b
Case Reports

Abstract: A 38-year-old woman with a 2-year history of chronic neck pain radiating down her right arm underwent radiological and neurological evaluations, which revealed no anatomical cause for her pain. She sought alternative therapies including intramuscular heparin injections. Following a right occipital injection of heparin, cyanocobalamin, and lidocaine, she had a sudden cardiorespiratory arrest and was successfully resuscitated, but did not regain consciousness.

Computed tomography of the head and neck and subsequent autopsy revealed a right vertebral artery dissection, but at autopsy, no significant subarachnoid hemorrhage was noted at the base of the brain. This is the first case report where heparin (a potent anticoagulant) used in an occipital injection was documented to cause a vertebral artery dissection. It is also the first reported case where radiographically and histologically documented vertebral artery dissection did not present with overwhelming subarachnoid hemorrhage at the base of the brain. The subtle gross anatomical findings in this case highlight the importance of evaluating the cervical spinal cord in any case of sudden cardiorespiratory arrest following even apparently minor neck injury.

From the Office of the Chief Medical Examiner, San Francisco, CA.

Manuscript received September 17, 2010; accepted November 11, 2010.

The authors report no conflicts of interest.

Reprints: Judy Melinek, MD, Office of the Chief Medical Examiner, 850 Bryant St, San Francisco, CA 94103. E-mail: Judy.Melinek@sfgov.org.

© 2012 Lippincott Williams & Wilkins, Inc.